Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 21, NWS El Paso, TX

July 27, 2009Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 27, 2009, 5:34 PM MDT for Luna County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2009, 5:34 PM MDT (23:34 UTC)
Expired
Jul 27, 2009, 6:30 PM MDT
In force
56 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Luna County, NM

The radar

The El Paso radar (KEPZ), 101 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-425 J/kg
Mixed-layer LCL
2275 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 272334
SVREPZ
NMC029-280030-
/O.NEW.KEPZ.SV.W.0021.090727T2334Z-090728T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
534 PM MDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...
  THIS INCLUDES THE CITY OF DEMING...

* UNTIL 630 PM MDT

* AT 532 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTHWEST OF DEMING...AND MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HERMANAS AND COLUMBUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3179 10745 3179 10803 3235 10806 3245 10775
TIME...MOT...LOC 2334Z 338DEG 18KT 3220 10788

$$

MACBLAIN
1 follow-up statement
000 
WWUS54 KEPZ 280037
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
637 PM MDT MON JUL 27 2009

NMC029-280042-
/O.EXP.KEPZ.SV.W.0021.000000T0000Z-090728T0030Z/
LUNA NM-
637 PM MDT MON JUL 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUNA COUNTY HAS
EXPIRED...

THE CLUSTER OF SEVERE THUNDERSTORMS THAT PRODUCED STRONG WINDS AND 
HEAVY RAIN ACROSS DEMING AND THE SURROUNDING COMMUNITIES HAVE BEGUN 
TO WEAKEN AS THEY MOVE SOUTHEAST INTO THE EXTREME SOUTHERN LUNA 
COUNTY AND ACROSS THE INTERNATIONAL BORDER. SEVERAL STORMS REMAIN 
ACROSS THIS AREA AND THUS THE POTENTIAL FOR SMALL HAIL...HEAVY 
RAIN...DEADLY LIGHTING...AND GUSTY WINDS CONTINUES. IF STORMS 
APPROACH YOUR AREA SEEK SHELTER INDOORS. 

LAT...LON 3179 10745 3179 10803 3235 10806 3245 10775
TIME...MOT...LOC 2334Z 338DEG 18KT 3220 10788

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:24 PM MDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 1:24 PM MDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
124 PM MDT MON JUL 27 2009

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THE NEXT TWO DAYS WHILE UPPER DISTURBANCES MOVE ACROSS THE
REGION. AS A RESULT THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS
TODAY AND TUESDAY. HIGH PRESSURE ALOFT WILL BRING HOT MOSTLY DRY
WEATHER WEDNESDAY THROUGH THE WEEKEND.

&&

.DISCUSSION...
FOR THE NEXT TWO DAYS HIGH AMPLITUDE RIDGE AXIS WILL BE ALIGNED
THROUGH ARIZONA ON AN NORTHWEST TO SOUTHEAST AXIS WHICH WILL ALLOW
SEVERAL WEAK UPPER SHORT WAVES TO MOVE SOUTHWARD ACROSS NEW MEXICO
AND FAR WESTERN TEXAS. AT LOW LEVELS MOIST UNSTABLE AIR SHOULD
CONTINUE TO FLOW INTO THE CWA WITH PRECIPITABLE WATER AMOUNTS
AROUND 1.2 INCHES AND AFTERNOON CAPES NEAR 1000 J/KG. WEAK SURFACE
TROUGH WILL ALSO EXTEND THROUGH SOUTH CENTRAL NEW MEXICO WITH
ATTENDANT LOW LEVEL CONVERGENCE. THESE FACTORS SHOULD INDUCE
SCATTERED MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS OVER
MOST OF THE REGION. SURFACE DEWPOINT DEPRESSIONS NEAR 50 INDICATE
A FEW STORMS COULD PRODUCE DAMAGING SEVERE DOWNBURSTS.

BY WEDNESDAY RIDGE WILL DEVELOP MORE OF AN EAST WEST AXIS ACROSS
SOUTHERN NEW MEXICO BEFORE UNSEASONABLY DEEP BROAD LONG WAVE
TROUGH BECOMES ESTABLISHED ACROSS THE CENTRAL AND SOUTHERN
ROCKIES. THE RESULT WILL BE AN ALMOST SPRING LIKE ZONAL FLOW ALOFT
WITH LEE SURFACE TROUGH EVEN FORMING OVER EASTERN NEW MEXICO.
WESTERLY WINDS WILL TRANSPORT DRIER AIR INTO THE REGION WITH
PRECIPITABLE WATER DECREASING BELOW AN INCH AND AIR MASS
STABILIZING. THUS WEDNESDAY SHOULD BE WARM AND MOSTLY DRY.

BACK DOOR FRONT SHOULD PUSH INTO SOUTHEAST NEW MEXICO ON THURSDAY
BUT MODELS INDICATE BOUNDARY STAYING JUST NORTH AND EAST OF THE
CWA. CONTINUED HOT AND MOSTLY DRY LATER PERIODS AS LEE TROUGH
REFORMS TO THE EAST FRIDAY AND REMAINS IN PLACE SATURDAY AND
SUNDAY SUSTAINING DRY WESTERLY FLOW.

&&

AVIATION...VALID 28/0000Z-29/0000Z...
CONTINUED VFR THROUGH THE PERIOD. HIGH PRESSURE OVER ARIZONA AND NEW
MEXICO WILL LIMIT SHOWER AND THUNDERSTORM THIS EVENING WITH MOST
ACTIVITY AS USUAL MORE FREQUENT OVER AREA MOUNTAINS.
GENERAL SCT070 120 AND 250 AGL WITH GNLY LGT WNW WINDS LESS THAN 10
KTS SFC TO 10K FT AGL. BRIEF MVFR IFR IN ISOLD TSTMS MOSTLY MTNS
00Z-06Z AND 18Z-24Z.
&&

.FIRE WEATHER...
PERSISTENT HIGH PRESSURE ALOFT CENTERED OVER THE AZ/NM BORDER WILL
CONTINUE TO BRING ABOVE NORMAL TEMPERATURES. SUFFICIENT  MOISTURE
AND INSTABILITY (ENOUGH TO BREAK THE CAP AROUND 20K FEET MSL)
REMAINS TO FUEL ISOLATED TO SCATTERED AFTN AND EVNG TSTMS TODAY AND
TUESDAY. SOME LTG STRIKES YESTERDAY INITIATED A COUPLE OF FIRE
STARTS NEAR SILVER CITY. BY WEDNESDAY INTO THURSDAY THE HIGH
PRESSURE CENTER IS FORECAST TO GRADUALLY MOVE OVER NORTHERN MEXICO
LIMITING THUNDERSTORMS TO MOSTLY THE MOUNTAINS FOR THE LAST HALF OF
THE WEEK. TEMPERATURES WILL CONTINUE TO REMAIN WELL ABOVE
NORMAL...WITH THE DESERT LOWLANDS NEAR OR ABOVE THE CENTURY MARK FOR
THE ENTIRE WEEK AHEAD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77 103  78 102  76 /  30  20  30  10  20
SIERRA BLANCA TX        68 100  69 101  68 /  30  20  30  20  20
LAS CRUCES              73 102  74 101  72 /  30  20  30  10  20
ALAMOGORDO              70  99  71 100  70 /  30  20  30  20  20
CLOUDCROFT              51  77  52  78  51 /  30  20  30  30  30
TRUTH OR CONSEQUENCES   70 100  71  99  70 /  30  20  30  10  20
SILVER CITY             64  94  65  95  64 /  20  20  20  10  10
DEMING                  70 101  71 101  70 /  20  20  20  10  10
LORDSBURG               71 102  72 100  71 /  10  20  20  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Jul 27, 11:05 AM MDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT MON JUL 27 2009

NMZ022>025-030>032-TXZ055-056-281745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1138 AM MDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY
PRODUCE DAMAGING WIND GUSTS TO 60 MPH...SMALL HAIL AND UP TO AN INCH
OF RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY AFTERNOON
AND EVENING. A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60
MPH...SMALL HAIL AND UP TO AN INCH OF RAIN.

ONLY A SLIGHT CHANCE OF MAINLY MOUNTAIN AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING.

ROGASH

In the hours before

Special weather statement, Jul 27, 4:05 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
405 PM MDT MON JUL 27 2009

NMZ022-023-030>032-280230-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
LORDSBURG...DEMING...LAS CRUCES
405 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORMS OVER THE GILA MOVING INTO THE LOWLANDS...

STRONG THUNDERSTORMS WERE SCATTERED ACROSS MUCH OF THE GILA REGION
LATE THIS AFTERNOON. THESE STORMS WERE MOVING TO THE SOUTH AND
SOUTHEAST AT ABOUT 15 MPH... AND ARE EXPECTED TO AFFECT THE
LOWLAND DESERTS... PRIMARILY WEST OF THE RIO GRANDE... INTO THE
EVENING HOURS. NEW STORMS ARE ALSO LIKELY TO DEVELOP AS OUTFLOW
WINDS MERGE AND INTERACT WITH DESERT MOUNTAIN RANGES.

SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY
TORRENTIAL DOWNPOURS...WITH RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR. SMALL HAIL...AND WIND GUSTS OF 40 TO 50 MPH WILL ALSO BE
POSSIBLE...ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. LOCALIZED
BLOWING DUST WILL BE POSSIBLE IN SOME AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR POSSIBLE FURTHER
STATEMENTS THIS EVENING.

HARDIMAN
Special weather statement, Jul 27, 4:45 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
445 PM MDT MON JUL 27 2009

NMZ025-272345-
SOUTHERN SACRAMENTO MOUNTAINS NM-
445 PM MDT MON JUL 27 2009

...STRONG THUNDERSTORM MOVING INTO EXTREME NORTHEASTERN OTERO
COUNTY...

AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES SOUTHEAST OF RUIDOSO
DOWNS. MOVEMENT WAS SOUTH AT 15 MPH.

THIS STORM WILL REMAIN SOUTHEAST OF US-70 AND EAST OF STATE HIGHWAY
244...OVER SPARSELY POPULATED AREAS.  HOWEVER...THE STORM APPEARS TO
BE BUILDING WESTWARD CLOSER TO LAKE MESCALERO...SO THUNDERSTORMS
WILL BE POSSIBLE AROUND MESCALERO OVER THE NEXT HOUR OR SO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE
UPDATES OR WARNINGS.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:27 PM MDTSevere Thunderstorm WarningEPZHidalgo63 min
Jul 27, 1:59 PM MDTSevere Thunderstorm WarningEPZOtero46 min
Jul 27, 3:04 PM MDTSevere Thunderstorm WarningEPZGrant41 min
Jul 27, 3:11 PM MDTAreal Flood AdvisoryEPZGrant, Sierra3 hr
Jul 27, 5:10 PM MDTSevere Thunderstorm WarningEPZSierra35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.